Woman allergic to penicillin died of deadly skin condition, inquest hears

n elderly woman developed a deadly skin condition and died after she was admitted to hospital for pneumonia. 

Woman allergic to penicillin died of deadly skin condition, inquest hears

Teresa Kenny (86) from Brookview Gardens, Tallaght, Dublin 24 died of Toxic Epidermal Necrolysis (TEN) at Tallaght Hospital two years ago. The condition causes the death of the epidermis, resulting in skin redness and blisters, leaving the body open to infection, Dublin Coroner's Court heard.

There is no treatment for TEN, family members were told. The condition is associated with antibiotics but there is no clear cause, pathologist Dr Yi Ling Khaw told the court.

Ms Kenny suffered the effects of the condition over 70% of her body before she died on February 20 2015.

The woman had been admitted to hospital on January 14 2015 suffering from pneumonia and was described as frail on admission.

Family members with her on admission informed medical staff of a previous reaction to penicillin.

She had a background of chronic obstructive pulmonary disease. The woman was treated initially for pneumonia and she was prescribed cephalosporin.

Her condition improved slightly but at the end of January she tested positive for Ecoli anddoctors were not sure of the source.

She developed septicemia and was given multiple antibiotics including vancomycin and meropenem. Three days before her death she was reviewed by two separate consultant dermatologists and all antibiotic medication was stopped.

Consultant Geriatrician Dr John Doherty said the deadly skin condition was triggered in the woman's body and then ran 'as a cascade' to cover 70% of her skin.

He said Ms Kenny's age, her frailty and the infections she was fighting needed to be considered as factors in relation to the onset of TEN.

He said the decision was made to give her the 'least damaging option' by administering an antibiotic with a very small risk, meropenem.

The family's solicitor Sheila Reidy asked if the condition is caused by antibiotics and Dr Doherty said he did not agree that it was.

"It is impossible to distinguish the effects of antibiotics separately. These patients are ill so there is more than one factor," Dr Doherty said.

Pathologist Dr Yi Ling Khaw gave the cause of death as Toxic Epidermal Necrolysis (TEN), the cause of which could not be confirmed but was most likely drugs or infection.

The family asked for further clarification of the possible cause of TEN and Coroner Dr Myra Cullinane adjourned the inquest in order to consult with an independent immunologist.

More in this section

War of Independence Podcast

A special four-part series hosted by Mick Clifford

Available on
www.irishexaminer.com/podcasts

Commemorating 100 years since the War of Independence

Home Delivery
logo-ie

HOME DELIVERY SERVICE

Have the Irish Examiner delivered to your door. No delivery charge. Just pay the cover price.